Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS Tulsa, OK

January 7, 2008Delaware County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jan 7, 2008, 4:40 PM CST for Delaware County, Oklahoma. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 7, 2008, 4:40 PM CST (22:40 UTC)
Expired
Jan 7, 2008, 5:27 PM CST
In force
47 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Delaware County, OK

The radar

The Tulsa radar (KINX), 74 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 7, 5:10 PM CSTHAIL 0.883 E Jay, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 4:02 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 404 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
404 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 072239
SVRTSA
OKC041-072345-
/O.NEW.KTSA.SV.W.0001.080107T2240Z-080107T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
440 PM CST MON JAN 7 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DELAWARE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 545 PM CST

* AT 439 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR LEACH...MOVING
  NORTHEAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEACH...TWIN
  OAKS...KANSAS AND COLCORD.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3657 9462 3629 9458 3617 9472 3618 9501
      3621 9501
TIME...MOT...LOC 2240Z 225DEG 37KT 3619 9493

$$
3 follow-up statements
000 
WWUS54 KTSA 072255
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
456 PM CST MON JAN 7 2008

OKC041-072345-
/O.CON.KTSA.SV.W.0001.000000T0000Z-080107T2345Z/
DELAWARE OK-
456 PM CST MON JAN 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR CENTRAL DELAWARE COUNTY...

AT 451 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF
COLCORD...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...COLCORD.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3657 9462 3629 9459 3624 9474 3621 9493
      3630 9489
TIME...MOT...LOC 2256Z 225DEG 37KT 3629 9480

$$
000 
WWUS54 KTSA 072308
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
508 PM CST MON JAN 7 2008

OKC041-072345-
/O.CON.KTSA.SV.W.0001.000000T0000Z-080107T2345Z/
DELAWARE OK-
508 PM CST MON JAN 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR EASTERN DELAWARE COUNTY...

AT 506 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL DELAWARE
COUNTY...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3657 9462 3632 9459 3632 9480
TIME...MOT...LOC 2308Z 225DEG 37KT 3638 9469

$$
000 
WWUS54 KTSA 072327
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
526 PM CST MON JAN 7 2008

OKC041-072336-
/O.CAN.KTSA.SV.W.0001.000000T0000Z-080107T2345Z/
DELAWARE OK-
526 PM CST MON JAN 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DELAWARE COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM.

LAT...LON 3657 9462 3632 9459 3632 9480
TIME...MOT...LOC 2326Z 225DEG 37KT 3651 9453

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 7, 3:10 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 7, 3:10 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
310 PM CST MON JAN 7 2008

.DISCUSSION...
CALENDAR SAYS JANUARY 7...WOULDN/T KNOW IT BY LOOKING OUTSIDE.
VERY SPRINGLIKE AIRMASS IN PLACE OVER THE AREA THIS AFTERNOON WITH
SCATTERED THUNDERSTORMS ONGOING IN IMPRESSIVE-FOR-JANUARY UNSTABLE
AND WEAKLY CAPPED ENVIRONMENT...SEVERE STORMS UNDERWAY TO THE
NORTHEAST. POTENT UPPER SYSTEM NOW NEAR FOUR CORNERS AREA WILL
MOVE EAST TONIGHT AND INCREASE OUR SEVERE WEATHER POTENTIAL LATER
THIS EVENING AS AN IMPRESSIVE MID LEVEL SPEED MAX ROUNDS BASE OF
THE UPPER TROUGH AND BECOMES POSITIONED ACROSS THE FORECAST AREA
AROUND 06Z TONIGHT.

SFC ANALYSIS SHOWS FRONTAL BOUNDARY FROM OK PANHANDLE THROUGH
CENTRAL KS WITH NO DISCERNIBLE PRESSURE RISE BEHIND IT. SFC WAVE
DEVELOPING ALONG BOUNDARY WILL KEEP IT NORTH OF THE AREA UNTIL
EARLY TUESDAY MORNING WHEN UPPER TROUGH PASSES BY. DEEPENING SFC
LOW TO THE WEST WILL ALLOW FOR SFC WINDS TO BACK A LITTLE AND PUSH
HIGH SFC DEW POINTS BACK TO THE WEST...PERHAPS AS FAR AS I-35
CORRIDOR THIS EVENING. 18Z WRF CONTINUES TO SHOW ENHANCED POCKET
OF SFC BASED LI NEAR INTERSECTION OF FRONT AND DRY LINE BY AROUND
06Z...AND SLIDES THIS FEATURE NEAR I-44 CORRIDOR AFTER MIDNIGHT. A
BIT OMINOUS LOOKING CONSIDERING THE DEEP LAYER SHEAR FORECAST BY
THAT TIME

TIMING OF THE FRONT WILL MAKE ALL THE DIFFERENCE IN THE LOW TEMP
FORECAST TONIGHT AS THE GENERAL CONSENSUS AMONG SHORT RANGE
GUIDANCE IS TO BRING FRONT SOMEWHERE NEAR I-44 BY 15Z TUESDAY.
THUS AREAS TO THE NORTH COULD SE A RAPID DROP FROM 12-14Z...AND AS
SUCH WILL GO A LITTLE COLDER THAN GUIDANCE THERE...AND KEEP LOWS
VERY WARM AGAIN TO THE SOUTH. SOME ADDITIONAL PRECIP ALSO MAY
DEVELOP ALONG AND NORTH OF BOUNDARY LATE TONIGHT.

FRONT WILL SWEEP THROUGH TUESDAY MORNING WITH TEMPS NEAR STEADY OR
FALLING MUCH OF THE DAY WITH BREEZY NW WINDS. NORTHERN AREAS WILL
SEE A PERIOD OF LOW CLOUDS AND POSSIBLE SHOWERS THROUGH THE DAY
WITH BROAD CYCLONIC LOW AND MID LEVEL FLOW. CLEARING SKIES AND
MUCH COLDER TEMPS BY WED MORNING...AT LEAST BY COMPARISON.

NEXT SYSTEM STILL EXPECTED TO FOLLOW QUICKLY WED NIGHT INTO
THURSDAY BUT WITH LITTLE AVAILABLE MOISTURE. WILL CONFINE A SLIGHT
CHANCE OF RAIN TO THE THURSDAY PERIOD. TEMPS MID WEEK WILL STAY
A LITTLE ABOVE NORMAL...THEN A PATTERN SHIFT APPEARS TO BE
UNDERWAY BY THE WEEKEND AS LONGWAVE TROUGH SHIFTS INTO THE CENTRAL
STATES. THIS WILL ALLOW FOR COOLER TEMPS...WITH SOME OPPORTUNITY
FOR PRECIP OVER THE WEEKEND AS WAVE PASSES TO THE SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   49  52  30  56 /  70  10   0  10
FSM   61  62  30  57 /  90  30   0  10
MLC   57  58  31  57 /  70  10   0  10
BVO   44  49  25  55 /  70  20   0  10
FYV   58  59  26  53 /  90  30   0  10
BYV   58  60  27  54 / 100  60   0  10
MKO   56  57  28  56 /  80  10   0  10
MIO   49  51  29  56 /  80  20   0  10
F10   54  55  29  56 /  60  10   0  10
HHW   61  62  33  59 /  70  20   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...23
LONG TERM....14
Hazardous weather outlook, Jan 7, 12:58 PM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1258 PM CST MON JAN 7 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CST MON JAN 7 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...6 PM.

	AREA AT GREATEST RISK...NORTHWEST AND WEST CENTRAL
        ARKANSAS.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...4 PM.

	AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND
        NORTHWEST AND WEST CENTRAL ARKANSAS.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS WILL EXPAND IN COVERAGE OVER EASTERN OKLAHOMA
BY 4 PM...AS AN UPPER LEVEL WIND MAXIMA CURRENTLY ACROSS
FAR WEST TEXAS OVERSPREADS THE DRYLINE LOCATED NEAR THE INTERSTATE
35 CORRIDOR.  STORMS WILL TRACK RAPIDLY NORTHEASTWARD AND
GAIN STRENGTH AS THEY INTERACT WITH AN AXIS OF MODERATE
INSTABILITY WHICH HAS DEVELOPED ACROSS MUCH OF EASTERN
OKLAHOMA.  WIND FIELDS ALOFT ARE FAVORABLE FOR BOTH SUPERCELLS
AND LINE SEGMENTS...BOTH OF WHICH WOULD HAVE POTENTIAL FOR
DAMAGING WINDS AND HAIL.
THE TORNADIC POTENTIAL WILL INCREASE TOWARD THE EARLY
EVENING HOURS AS LOW LEVEL WINDS BECOME MORE FAVORABLE.
THE COMBINATION OF ONGOING STORMS AND THE MORE FAVORABLE
WIND FIELDS WILL BE ACROSS FAR NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS.  SPECIAL ATTENTION SHOULD BE PLACED
ON ANY STORM WHICH IS ABLE TO TRACK MORE EASTWARD...AS
SUCH MOTION WILL BECOME HIGHLY FAVORABLE FOR TORNADIC POTENTIAL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED...ESPECIALLY
ACROSS FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
STORM MOTIONS WILL LIKELY BE TOO FAST TO TRACK INDIVIDUALLY...
THEREFORE CONSTRUCT YOUR SPOTTER PLACEMENT ACCORDINGLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...HIGH WIND POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
GUSTY NORTHWESTERLY WINDS WILL DEVELOP ON TUESDAY IN
WAKE OF THE DEPARTING STORM SYSTEM...WITH GUSTS OF
25 TO 35 MPH BEING COMMON.  A MORE TRANQUIL WEATHER
PATTERN IS EXPECTED FOR THE REMAINDER OF THE WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Jan 7, 3:44 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
344 PM CST MON JAN 7 2008

OKZ063-072215-
DELAWARE OK-
344 PM CST MON JAN 7 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 415 PM CST
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     SOUTHERN DELAWARE

AT 344 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTH OF TWIN OAKS...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...JAY...TWIN OAKS AND KANSAS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3642 9460 3641 9461 3639 9459 3637 9459
      3617 9483 3630 9499 3654 9466
TIME...MOT...LOC 2144Z 225DEG 37KT 3630 9483

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 3:44 PM CSTSpecial Weather StatementTSADelaware31 min
Jan 7, 5:26 PM CSTSpecial Weather StatementTSALeFlore64 min
Jan 7, 5:35 PM CSTSevere Thunderstorm WarningTSALeFlore43 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.